Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

July 27, 2021Long County, Georgia

NWS Charleston, SC issued this special weather statement at Jul 27, 2021, 8:45 PM EDT for Long County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 8:45 PM EDT (00:45 UTC)
Expired
Jul 27, 2021, 9:15 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Long County, GA

The radar

The Jacksonville radar (KJAX), 127 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS82 KCHS 280045
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
845 PM EDT Tue Jul 27 2021

GAZ137-280115-
Long-
845 PM EDT Tue Jul 27 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY... 	

At 845 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Ludowici, Tibet and Walthourville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3160 8174
      3161 8175 3161 8177 3162 8177 3163 8179
      3166 8180 3165 8182 3170 8187 3180 8168
      3168 8150 3157 8157 3154 8166
TIME...MOT...LOC 0045Z 058DEG 2KT 3165 8168 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 27, 7:42 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 27, 7:42 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
742 PM EDT Tue Jul 27 2021

.SYNOPSIS...
Weak low pressure will drift north along the Georgia and South
Carolina coasts tonight into Wednesday, resulting in unsettled
conditions. Rain-free and hot conditions are expected Thursday
and Friday, followed by a return to a wetter weather pattern as
a cold front stalls over or just north of the region next
weekend into early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 735 PM: KCLX detected an increase in convection across SE
GA, showers and thunderstorms were nearly stationary. Late this
evening, convection should develop over the waters on the NE
side of the coastal low, centered over HHI. Some of this
activity may brush the coast late tonight. The forecast update
will feature slight adjustments to PoPs and Wx to reflect latest
radar and model trends.

Previous Discussion:
Weak low pressure near the southeast Georgia and South Carolina
coasts will slowly lift northward tonight. Aloft, a mid level
trough will extend south along the East coast, with perturbations
expected to pass over the area at times. Moisture will continue
to be anomalously high, as noted by precipitable water values
well over 2 inches. Given this and the aforementioned features,
showers and thunderstorms will be possible just about any time
tonight. Though, it appears there could be higher coverage near
the SC coast after midnight. HREF probabilistic guidance
continues to indicate the potential for locally heavy rainfall.

Otherwise, low temperatures will average in the mid 70s, except
higher near the immediate coast and beaches. There could be
some light fog around, especially in areas that received prior
rainfall.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Wednesday: The day begins with a challenging precipitation forecast
as weak surface low pressure continues to drift north along/near the
our coast and an upper trough axis amplifies over the region.
Similar to the Tuesday morning scenario, showers/ thunderstorms
could be ongoing especially along the coast and adjacent coastal
waters and more specifically along the SC coast/marine zones.
However, per latest high resolution model trends, there remains
uncertainty about whether best precipitation coverage will reside
over coastal counties or will be displaced farther north/east. Thus,
morning PoPs are capped around 50 percent across coastal counties,
especially in SC.

The Wednesday afternoon PoP forecast also remains challenging as the
uncertain morning convective regime will influence the
subsequent development/evolution of diurnal convection. In general,
a deep layered trough axis, ample moisture featuring PWAT values
2.25-2.50 inches and localized convergence along a weak sea breeze
and other complex mesoscale boundaries should support scattered to
numerous showers/thunderstorms Wednesday afternoon/evening. As
guidance depicts the axis of highest PWATs pushing south with time,
highest PoPs reside over southern counties.

The potential for locally heavy rainfall will continue Wednesday.
The overall severe threat will remain low, but an isolated/brief
severe thunderstorm with damaging wind gusts could occur Wednesday
afternoon/evening.

Outside showers/thunderstorms, high temperatures should average in
the upper 80s to lower 90s inland and in the middle to upper 80s on
the beaches.

Wednesday night: Guidance remains in excellent agreement that the
upper trough axis will push offshore, the inland upper ridge will
expand east, and a swath of drier air will spread into the region.
Thus, any residual evening convection should shift south/east of the
region, and the overnight hours should remain rain-free. Light winds
and boundary layer moisture could support some fog late night into
early Thursday morning. Temperatures should bottom out in the lower
to middle 70s inland and in the middle to upper 70s on the beach.

Thursday and Friday: The inland upper ridge will continue to expand
over the region, supporting rain-free conditions and the hottest
weather thus far this summer. Inland high temperatures should top
out in the middle to upper 90s Thursday and in the upper 90s to
around 100F Friday. Even on the beaches, high temperatures in the
upper 80s to lower 90s should prevail. These temperatures will
combine with dewpoints in the 70s, even around 80F close to the
coast, to support maximum heat index values around 110F in some
areas Thursday and and in the 110-115F range Friday. Heat Advisories
will likely be required, and an Excessive Heat Watch/Warning could
eventually be required for some areas Friday, especially for coastal
counties just inland from beaches. Low temperatures will average
75-80F most areas Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Some locations will remain above 80F Friday night. Then, expect a
final day of hot temperatures featuring high temperatures 95-100F,
heat index values around 110F in some areas. Models feature more
moisture Saturday, so isolated.scattered thunderstorms could develop
especially from mid/late afternoon into the evening. Then, the upper
ridge will retreat west and will allow the east CONUS trough to
amplify south/into our region Sunday through at least early next
week. The upper trough will push a surface cold front toward our
area, but forecast uncertainty remains high regarding the progress
of this front. Most likely, the front will stall over or near our
region. Regardless of details, this scenario will bring an end to
above-normal temperatures and could even support below-normal
temperatures. Also, the arrival of increasing moisture/PWAT values
exceeding 2 inches should support a transition to above normal PoPs.
Of interest, recent operational runs of the GFS and European models
depict an unusually deep upper trough digging west of the region,
setting up a baroclinic zone and an extended period of wet weather
next week.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The combination of deep moisture and a slow moving sfc low
should yield a period of MVFR ceilings between midnight and
mid-morning Wednesday across the terminals. Showers and
thunderstorms are expected to develop over the Atlantic on the
NE side of the coastal low. KJZI could be brushed by a shower or
thunderstorms late tonight. KSAV and KCHS could see a shower in
the vicinity late tonight. Winds will shift from NW during the
daylight hours on Wednesday.

Extended Aviation Outlook: Flight restrictions possible in
showers/thunderstorms Wednesday afternoon/evening and again in
patchy stratus/ground fog late Wednesday night/early Thursday. Then,
VFR expected until scattered thunderstorms develop next weekend.

&&

.MARINE...
Tonight: Weak low pressure near the southeast Georgia and South
Carolina coasts will slowly drift northward tonight. The
pressure gradient isn't particularly tight, so winds should
average 15 knots or less. Seas will range from 2 to 4 feet
tonight.

Mariners should remain alert and keep a watch on radar through
tonight, as there remains some threat for isolated waterspouts
and perhaps gusty winds.

Wednesday: Thunderstorms could produce locally hazardous marine
conditions. Otherwise, a weak pressure pattern will
maintain winds/seas well below SCA thresholds through late week.
Next weekend, a tightening pressure gradient will support stronger
southwest winds at least 15-20 knots, especially at night,
accompanied by seas 3-5 feet. The probability for Small Craft
Advisory conditions will increase accordingly.

Rip Currents: Small swells, onshore flow and cuts in the sandbar
from rip currents yesterday will result in a Moderate Risk of
rip currents at all beaches today. A low risk of rip currents is
forecast for Wednesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...SPR
LONG TERM...SPR
AVIATION...NED
MARINE...ETM/SPR
Hazardous weather outlook, Jul 27, 8:10 PM EDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
810 PM EDT Tue Jul 27 2021

GAZ116>119-137>141-SCZ047>052-290015-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
810 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Heavy Rains: Showers and thunderstorms could result in locally heavy
rainfall through tonight. Minor flooding is possible, especially in
urban locations and in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Excessive Heat: The combination of temperatures 95-100 degrees and
dewpoints 75-80 degrees could produce several hours of heat index
values exceeding 110 degrees each afternoon/early evening Thursday
through Saturday. Excessive Heat Watches/Warnings and/or Heat
Advisories could eventually be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-SCZ040-042>045-290015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-
810 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Excessive Heat: The combination of temperatures 95-100 degrees and
dewpoints 75-80 degrees could produce several hours of heat index
values exceeding 110 degrees each afternoon/early evening Thursday
through Saturday. Excessive Heat Watches/Warnings and/or Heat
Advisories could eventually be required.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-290015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
810 PM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Waterspouts: There is the potential for isolated waterspouts across
the coastal waters through tonight, as well as in Charleston Harbor
and the Port of Savannah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 27, 8:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
845 PM EDT Tue Jul 27 2021

GAZ137-280115-
Long-
845 PM EDT Tue Jul 27 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG COUNTY...

At 845 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet. This storm was nearly stationary.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Ludowici, Tibet and Walthourville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3155 8169 3158 8170 3161 8174 3160 8174
      3161 8175 3161 8177 3162 8177 3163 8179
      3166 8180 3165 8182 3170 8187 3180 8168
      3168 8150 3157 8157 3154 8166
TIME...MOT...LOC 0045Z 058DEG 2KT 3165 8168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:46 AM EDTSpecial Weather StatementCHSJasper29 min
Jul 28, 7:04 AM EDTAreal Flood AdvisoryCHSBeaufort, Colleton, Hampton86 min
Jul 28, 7:48 AM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester42 min
Jul 28, 8:30 AM EDTAreal Flood AdvisoryCHSCharleston, Colleton, Dorchester60 min
Jul 28, 9:35 AM EDTAreal Flood AdvisoryCHSCharleston, Colleton, Dorchester85 min
Jul 27, 11:38 PM EDTAreal Flood AdvisoryCHSBulloch, Jenkins, Screven82 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.